Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

May 31, 2003Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2003, 4:40 PM EDT for Halifax County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 4:40 PM EDT (20:40 UTC)
Expired
May 31, 2003, 5:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 312040
SVRRNK
VAC083-312145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT.

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF NATHALIE...MOVING EAST AT
  40 MPH.

* SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE
  NATHALIE...
  HALIFAX...
  CLOVER...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF GOLF BALLS AND WINDS UP TO 70 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3668 7874 3678 7914 3705 7908 3696 7876
          3679 7871

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 3:30 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SAT MAY 31 2003

VERY DYNAMIC SYSTEM COMING THRU ATTM WITH RAPID PUNCH OF DRY STABLE
AIR EXPECTED LATE THIS AFTN AND EARLY THIS EVENING FROM WEST TO EAST
ACROSS THE FA.  SFC LOW WILL DEEPEN OFF THE COAST TNGT WITH STRONG
PRES RISES OVER THE FA.  AS A RESULT WINDS WILL BE RATHER STRONG
OVRNGT WITH ADVISORY WINDS ACROSS THE HIGHER ELEVATIONS OF THE SW.

STRONG SUBSIDENCE ALOFT/SFC HIGH WILL BUILD INTO THE AREA MONDAY
WITH A RARE VERY DRY DAY.  THEN MODELS COMING TOGETHER ON RETURN OF
WARM FRONT MONDAY NIGHT AND SFC WAVE TRACKING EAST ALONG THE FRONT
INTO TUESDAY.  GFS AND CANADIAN MODEL IS DECENT AGREEMENT ON TRACK
AND SPEED OF THE LOW...ETA FASTER AND FARTHER SOUTH. FOLLOWING GFS.

AFTER PASSAGE OF THIS LOW TUE NGT...FRONT MOVES TO OUR EAST AGAIN
TEMPORARILY. BROAD SW FLOW DEVELOPS OVER THE EASTERN U.S. AND WAVES
DEVELOPING ON THE FRONT CONT TO PRODUCE CHCS OF RAIN FOR THE AREA
THURSDAY THRU SAT.

FCSTID =    9
ROA   53  75  50  75 /  10   0   0   0
LYH   56  77  47  75 /  20   0   0   0
DAN   58  78  51  78 /  30   0   0   0
BLF   45  64  43  68 /  20   0   0  10
LWB   46  62  40  67 /  20   0   0   0
BCB   48  69  43  71 /  10   0   0   0
TNB   45  61  43  67 /  20   0   0  10

.RNK...
NC...WIND ADVISORY FOR TONIGHT FOR ZONES NCZ001>002...NCZ018.

VA...WIND ADVISORY FOR TONIGHT FOR ZONES VAZ015>016.

WV...NONE.
Hazardous weather outlook, May 31, 1:05 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST
OF A LINE FROM LYNCHBURG TO MARTINSVILLE

IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A
WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM
CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE
POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA.

SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED
FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS/SPN

In the hours before

Special weather statement, May 31, 12:35 PM EDT, 4 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT SAT MAY 31 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO
MARTINSVILLE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE
THROUGH THE AREA DURING THE AFTERNOON.  THERE IS THE POTENTIAL FOR A
FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS
DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS
POSSIBLE.

STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SPN
Special weather statement, May 31, 3:41 PM EDT, 59 minutes before
VAZ033-034-044-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT MAY 31 2003

STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE SMITH MOUNTAIN
LAKE REGION THROUGH 4:30 PM THIS AFTERNOON. THESE STORMS COULD
PRODUCE HAIL UP TO THREE QUARTER INCH AND WIND GUSTS OVER 50 MPH.
IN ADDITION...HEAVY RAIN FALL...UP TO AN INCH...COULD CAUSE
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.
Local storm report, May 31, 4:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    CLEARBROOK                VA   0.75 IN HAIL
05/31/03   ROANOKE                        REPORTED BY SPOTTER.

0320 PM    5SW ROANOKE               VA   0.75 IN HAIL
05/31/03   ROANOKE                        REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:13 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.